Hail, Lake of the Woods
- When
- August 22, 9:30 AM CST
- Where
- Lake of the Woods County, 26.26 mi N of Arnesen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 49.350, -95.060
A strong upper level disturbance helped set off a few late morning showers and thunderstorms around the Lake of the Woods region. The storms quickly lifted north-northeast into southern Canada.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong upper level disturbance helped set off a few late morning showers and thunderstorms around the Lake of the Woods region. The storms quickly lifted north-northeast into southern Canada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 8:40 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT SAT AUG 22 2015
.UPDATE...
ISSUED AT 940 AM CDT SAT AUG 22 2015
WE WILL ISSUE A WIND ADVISORY FOR THE VALLEY AND POINTS WEST
TONIGHT THROUGH 21Z SUNDAY. WINDS SHOULD GUST TO AROUND 45-50MPH
AT TIMES OVERNIGHT THROUGH MUCH OF SUNDAY. OTHERWISE...HAVE ADDED
SEVERE MENTION IN ALL AREAS FROM 18Z-00Z TODAY...WITH A STRONG
WAVE MOVING INTO FAVORABLE THERMODYNAMIC ENVIRONMENT FOR SEVERE
STORMS THIS AFTERNOON INTO EARLY EVENING. IT APPEARS THAT A FEW
SUPERCELLS COULD DEVELOP IN THE NORTH INITIALLY...WITH A SQUALL
LINE DEVELOPING THEREAFTER INTO MN.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 345 AM CDT SAT AUG 22 2015
FORECAST CHALLENGE CONCERNS SEVERE POTENTIAL...RAIN AMOUNTS AND
COVERAGE ALONG WITH WINDS LATE TODAY/TONIGHT AND FINALLY
TEMPERATURES.
MODELS OVERALL IN PRETTY GOOD AGREEMENT WITH UPCOMING SYSTEM. WILL
LEAN WITH CAMS/HIGH RES SHORT TERM MODEL GUIDANCE FOR PCPN
TODAY/TONIGHT.
SURFACE LOW WILL CONTINUE TO ORGANIZE OVER THE WESTERN DAKOTAS
EARLY THIS MORNING WITH APPROACH OF MAIN SHORT WAVE. LOW WILL
THEN LIFT NE TO THE NORTHERN VALLEY/S MB BY LATE AFTERNOON. WILL
KEEP HIGHER POPS THIS MORNING NORTH OF SURFACE LOW TRACK ALONG
EXISTING BOUNDARY. SHORT TERM MODEL GUIDANCE DIFFERS SOMEWHAT ON
TIME OF CONVECTIVE DEVELOPMENT THIS AFTERNOON AHEAD OF APPROACHING
COLD FRONT. GFS SOUNDINGS SHOWING RESPECTABLE CAP SO LATER
DEVELOPMENT SEEMS MORE REASONABLE. FOR THIS KEPT MAINLY CHANCE
POPS THROUGH MOST OF THE AFTERNOON UNTIL LATE. INITIALLY FAVORED
SHEAR POST FRONTAL HOWEVER BY LATE AFTERNOON THIS CATCHES UP AND
ALONG WITH INSTABILITY/CAPE SEVERE STORMS LIKELY. BASED ON
LOW/COLD FRONTAL POSITION BEST POTENTIAL FOR SEVERE WILL BE FROM
IMMEDIATE VALLEY AREA EASTWARD. WARMEST TEMPERATURES WILL BE
ACROSS THE SE HALF OF FA WHICH WILL SEE MOST SOLAR.
AIRMASS QUICKLY STABILIZES IN WAKE OF FRONTAL PASSAGE THIS EVENING.
BIGGEST CHALLENGE IS TIMING OF POPS AS CONVECTION PROPAGATES EAST
AND DEFORMATION ZONE RAIN MOVES ACROSS THE FA LATER TONIGHT.
MODELS SEEM TO BE SHIFTING SOUTHERN EDGE OF RAIN A LITTLE FARTHER
SOUTH SO TIME WILL TELL. DID SPREAD HIGHER POPS A BIT FARTHER
SOUTH. STRONG WINDS TO DEVELOP AND WILL NEED TO BE EVALUATED IF
HEADLINES WILL BE NECESSARY.
SUNDAY WILL BE A WINDY...COOLER DAY WITH RAIN SPREADING EAST
ACROSS THE FA. RAIN SHOULD BE CONFINED TO THE NE FA BY AFTERNOON
WITH CLEARING SPREADING INTO THE WESTERN FA. WITH CLOUDS AND
COOLER COLUMN MAXIMUM TEMPERATURES WILL HOLD IN THE 60S.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 AM CDT SAT AUG 22 2015
HIGH PRESSURE BUILDS INTO THE REGION SUNDAY NIGHT THROUGH MONDAY
FOR DIMINISHING WIND/CLEARING ALONG WITH BLO AVERAGE TEMPERATURES.
LONG WAVE RIDGE BUILDING IS FORECAST OVER THE NORTHERN PLAINS
THROUGH DAY 5. RIDGE SLOWLY SHIFTS EAST THEREAFTER. THE GFS AND
ECMWF WERE IN REASONABLE AGREEMENT AT 84 HOURS. THE GFS WAS RUNNING
FASTER THAN THE ECMWF FOR THE REST OF THE EXTENDED. BOTH THE ECMWF
AND GFS WERE TRENDING SLOWER THE LAST COUPLE MODEL RUNS. WILL PREFER
THE SLOWER ECMWF.
HIGH TEMPS WERE DECREASED ZERO TO THREE DEGREES FOR TUE THROUGH THU
AND DECREASED ONE TO FOUR DEGREES FOR FRI.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 659 AM CDT SAT AUG 22 2015
MAIN CONCERN IN THE NEAR TERM WILL MVFR STRATUS LIFTING NORTHWARD
THROUGH EASTERN SD AND SW MN. LATEST MODEL GUIDANCE AGGRESSIVE IN
SPREADING THIS NORTHWARD AND CURRENT INDICATION SHOWING ST DECK
NOT SLOWING IN ITS NORTHWARD MOVEMENT. OTHERWISE T POSSIBLE OVER
ALL BUT DVL BASIN THIS AFTERNOON AND ATTEMPTED TO TIME PASSAGE.
CIGS WILL GO BACK DOWN IN WAKE OF CFP ALONG WITH INCREASING
NORTHWEST WINDS FROM VALLEY WEST. WINDS COULD GET PRETTY STRONG
OVER DVL BASIN THIS EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 7 PM THIS EVENING TO 4 PM CDT SUNDAY FOR
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...WIND ADVISORY FROM 7 PM THIS EVENING TO 4 PM CDT SUNDAY FOR
MNZ001>004-007-029.
&&
UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...HOPPES/VOELKER
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT SAT AUG 22 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM- SARGENT-RICHLAND- 655 AM CDT SAT AUG 22 2015 ...RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR STORMS WILL BE ALONG AND EAST OF THE RED RIVER VALLEY AFTER 2PM. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. NDZ006-007-014-015-024-026-028-038-054-231200- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- 655 AM CDT SAT AUG 22 2015 ...STRONG WINDS POSSIBLE THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. IN ITS WAKE STRONG NORTHWEST WINDS WILL DEVELOP. NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE POSSIBLE. WINDY CONDITIONS WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589325.